Detecting serious ADRs in the medical literature

Adverse drug reactions (ADRs) substantially threaten public health and patient safety. Of course, most ADRs are mild to moderate, resulting in no significant harm to patients. But, the proportion of serious ADRs, including life-threatening events and death, is not negligible. The European Medicines Agency qualifies an adverse event as serious if it:

  • results in death
  • is life-threatening
  • requires inpatient hospitalization or prolongation of existing hospitalization
  • results in persistent or significant disability/incapacity
  • is a congenital anomaly/birth defect.

Fatal ADRs reported in VigiBase, the World Health Organization pharmacovigilance database, by physicians in adults represent just over 1% of total ADRs.

We will demonstrate the importance of detecting serious ADRs in the medical literature with two fatal cases identified by the DrugCard platform.

The medical literature is an important source of serious ADRs

The DrugCard platform found fatal case reports in two psychiatric patients in the «Advances in Psychiatry and Neurology». Both men were mostly treated with olanzapine. An autopsy showed pulmonary embolism as the main cause of death. Olanzapine is a second-generation antipsychotic (SGA) commonly prescribed for the treatment of positive symptoms of schizophrenic patients. Common side effects of SGAs include diabetes, metabolic syndrome, sexual dysfunction, hyperprolactinemia, and weight gain, the latter more frequently seen in olanzapine. A less known adverse event is that the use of olanzapine and other SGAs increases the risk of venous thromboembolism (VTE). The Summary of Product Characteristics (SmPC) of olanzapine mention VTE as an uncommon (0.1-1%) adverse drug reaction. The SmPC of olanzapine describes no causal relationship has been established and that patients with schizophrenia often have acquired risk factors for VTE. They recommend identifying all possible risk factors for VTE and taking preventative measures.

Description of the first serious case of ADR

A 34­year-old patient was repeatedly hospitalized in a psychiatric unit and diagnosed with paranoid schizophrenia. Based on the available information no thromboembolic risk factor was identified in his Padua Prediction Score. The olanzapine dose was increased to 20 mg on two consecutive days. The patient’s mental status partially improved after several days. On the 9th day of hospitalization, the patient was supervised more extensively while taking his medicines. Olanzapine tablets were replaced with orally disintegrating tablets because several tablets were found hidden in his room. On the 14th day of hospitalization, it was decided to switch olanzapine to haloperidol in intramuscular injections. But, on the 19th day olanzapine was started again (20 mg/day). A sudden cardiac arrest occurred on the 23rd day of hospitalization. Pulmonary embolism was indicated as the direct cause of death.

Description of the second serious case of ADR

A 36­year­-old patient was diagnosed with moderate intellectual disability and severe obsessive­ compulsive disorder. He was referred to the inpatient ward because his mental status has been deteriorating for approximately two months. The patient was diagnosed with organic catatonia during hospitalization and treated with fluvoxamine and olanzapine. On the ward, he lay in bed most of the time. On the 15th day of hospitalization, the patient reported feeling worse. He claimed to have pneumonia and demanded antibiotic therapy. The examination excluded infection. However, symptoms suggesting infection persisted over the following days. On the 22nd day of hospitalization, the patient was found lying in bed, not breathing, and without a heart rate. An autopsy revealed embolism in the medium and small vessels, suggesting pulmonary embolism as the leading cause of death.

Discussion of these clinical cases

The presented case reports show certain similarities. Firstly, both patients were young men with a long-term history of psychiatric treatment. They presented with catatonic symptoms and were treated with olanzapine. Both men experienced sudden cardiac arrest, and an autopsy revealed pulmonary embolism as the leading cause of death. Besides, many case reports in the literature suggest an increased risk of thromboembolism in patients treated with this atypical antipsychotic. The following mechanisms of action of olanzapine that may increase thromboembolic risk are reported: reduced physical activity associated with sedation, weight gain, and increased levels of prolactin, which has a pro-aggregating effect. The affinity of olanzapine towards 5­HT2A receptors is also a possible mechanism of the prothrombotic effect of this antipsychotic, as it increases serotonin­induced platelet aggregation.

Conclusion for clinical practice

Inpatients are at risk for VTE. High-risk inpatients not receiving thromboprophylaxis develop deep-vein thrombosis in 5 to 15% of cases and pulmonary embolism in up to 1.5%. The Padua Prediction Score (PPS) has been created to guide clinicians in identifying patients at “sufficient” risk to warrant prophylaxis. Using the example of the second clinical case, one should remember the need to reassess the risk of thromboembolic complications every time the patient’s condition changes. In the patient described, on admission, the risk of VTE was assessed at 1 point using the PPS. However, during hospitalization, the patient remained in bed most of the time, which meant immobilization due to disability for ≥ 3 days, assessed on the PPS with 3 additional points. On reevaluation, the patient would receive 4 points. A total score ≥ 4 indicates a high risk of VTE and is an indication of thromboprophylaxis.

Importance of detecting serious ADRs in the medical literature by pharmacovigilance

ADRs are the most common cause of hospital admission and the fourth or sixth leading cause of death. Thus, leading to significant impact on healthcare costs. Case reports describing suspected adverse events of drugs from medical literature are important for post-marketing safety monitoring. Such reports could help identify potential product-associated risks and serve as signals of possible events that may require further studies. Detecting safety signals attributed to a drug in scientific literature is a fundamental issue in pharmacovigilance. The constant increase in the volume of publications requires the automation of this tedious task, in order to find and extract relevant articles from the pack. This task is critical, as serious ADRs still account for a large number of hospital admissions each year. In turn, the DrugCard platform will always help pharmacovigilance specialists to find cases of adverse reactions in the literature.

Looking for Expert Guidance?
Our team is on hand round the clock to guide you on how to enhance your literature screening or to offer consultation on your pharmacovigilance processes.
Unlock the Secrets of the Pharma Industry
Get Your Hands on Our Must-Read Business Case Today!
Follow us
Request a demo
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.
Have questuions?
This site is protected by reCAPTCHA and the Google Privacy Policy and Terms of Service apply.